Tornadoes · United States · Arkansas · 2008

EF0 tornado, Watalula, Arkansas, May 10, 2008

This EF0 tornado ran 0.1 miles across Franklin County on May 10, 2008, touching down at 7:51 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 10, 2008
Touchdown
7:51 PM CDT (00:51 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
35.570, -93.784
Lift-off point
35.570, -93.784
Record number
0805101851-01

What the Weather Service recorded

Widespread severe weather occurred across northwest Arkansas during the afternoon and evening hours on the 10th.

A brief tornado developed east of town producing minor damage to trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 10, 5:58 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 5:58 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
558 PM CDT SAT MAY 10 2008

.MESOSCALE UPDATE...
DURING THE PAST HOUR A SIGNIFICANT TORNADO
OUTBREAK BEGAN ACROSS EASTERN OKLAHOMA.
THE EXTREME INSTABILITY HAS COMPENSATED
FOR THE LESS THAN IDEAL WIND PROFILES.

ALL OF THE ORGANIZED SUPERCELLS IN EASTERN
OKLAHOMA APPEARED TO HAVE PRODUCED TORNADOES
IN THE LAST HOUR...SOME REPORTS INDICATE
RATHER LARGE TORNADOES HAVE OCCURRED.

THE MOST FAVORABLE WIND FIELDS...WHICH
HAVE BEEN IN ARKANSAS AND EXTREME EASTERN
OKLAHOMA ARE BEGINNING TO OVERLAP THE
HIGHER INSTABILITY AS THE INSTABILITY
AXIS IS FORCED EAST AHEAD OF THE
WEAK DRY LINE.  AS THIS PROCESS CONTINUES
AND WE MOVE TOWARD EVENING THE TORNADO
POTENTIAL WILL CONTINUE INTO ARKANSAS.

ALL INTERESTS AHEAD OF THESE SUPERCELLS
SHOULD SHOULD MOVE TO A HIGH STATE OF
READINESS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 10 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 10, 6:08 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT SAT MAY 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
608 PM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS WITH LONG TRACK TORNADOES OCCURRING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF THIS EVENING AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
        AREA...EAST OF A MIAMI...STIGLER...ATOKA LINE
        ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
        AREA...EAST OF A MIAMI...STIGLER...ATOKA LINE
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF TORNADIC THUNDERSTORMS WERE ONGOING ACROSS FAR EASTERN
OKLAHOMA AND MOVING INTO WESTERN ARKANSAS. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND RAPIDLY INTENSIFY THROUGH THE EARLY EVENING
HOURS AS THE ATMOSPHERE REMAINS VERY UNSTABLE. WITH STRONG DEEP
LAYER SHEAR PRESENT...SUPERCELL THUNDERSTORMS WILL CONTINUE WITH
THE THREAT FOR LONG LIVE LARGE TORNADOES AND VERY LARGE HAIL TO THE
SIZE OF BASEBALLS.  THE SEVERE WEATHER THREAT IS EXPECTED TO END BY
LATE EVENING AS THE COLD FRONT SWEEPS ACROSS THE REMAINDER OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING. EMERGENCY MANAGERS SHOULD
ENSURE ALL COMMUNICATION MODES FOR SEVERE WEATHER OPERATIONS ARE
READY AND VISIT THE DECISION SUPPORT PAGE FOR UPDATES THROUGHOUT THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE CURRENT
STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES EAST OF THE
REGION.

THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA IN THE
MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEM DEVELOPS IN THE
PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 10, 5:40 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             SPAVINAW                36.39N 95.05W
05/10/2008  E0.88 INCH       MAYES              OK   EMERGENCY MNGR

&&

NMM
Local storm report, May 10, 5:42 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TORNADO          QUAPAW                  36.95N 94.79W
05/10/2008                   OTTAWA             OK   AMATEUR RADIO

            LARGE TORNADO REPORTED NEAR QUAPAW

&&

SFP
Local storm report, May 10, 6:06 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
606 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 W GRAVETTE            36.42N 94.56W
05/10/2008  E1.75 INCH       BENTON             AR   AMATEUR RADIO

&&

SFP
Local storm report, May 10, 6:11 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          14 SW CLAYTON           34.45N 95.53W
05/10/2008                   PUSHMATAHA         OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 10, 6:30 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ROGERS                  36.33N 94.12W
05/10/2008  E1.75 INCH       BENTON             AR   LAW ENFORCEMENT

&&

SFP
Local storm report, May 10, 6:31 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
631 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             BENTONVILLE             36.37N 94.21W
05/10/2008  E1.75 INCH       BENTON             AR   BROADCAST MEDIA

&&

SFP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

0.9 hours before the tornado, 148 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1049 joules per kilogram, CIN -94, lifted condensation level 590 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 354 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-94 J/kg
Surface CAPE
170 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort Smith Municipal (FSM), 59 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 61 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 10, 2008

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 101:28 PM CDTEF0Washington, AR0.150
May 105:03 PM CDTEF2Pittsburg, OK8.2200$500,000
May 105:15 PM CDTEF0Labette, KS0.350
May 105:19 PM CDTEF0McIntosh, OK0.150
May 105:19 PM CDTEF0Labette, KS1.060
May 105:19 PM CDTEF0Cherokee, KS2.0150$10,000
May 105:20 PM CDTEF4Picher–Neosho tornado, Oklahoma and Missouri75.51,76021350$61 million
May 105:21 PM CDTEF0Pittsburg, OK0.150
May 105:25 PM CDTEF0Pittsburg, OK0.575
May 105:25 PM CDTEF0Mayes, OK0.150
May 105:34 PM CDTEF0Latimer, OK5.5100
May 105:42 PM CDTEF2Pittsburg, OK19.05804$1.2 million
May 105:48 PM CDTEF1Ottawa, OK2.3200
May 106:05 PM CDTEF2Pushmataha, OK3.5100$75,000
May 106:08 PM CDTEF1Jasper, MO3.0440110$1.0 million
May 106:30 PM CDTEF1Pushmataha, OK1.5200
May 106:35 PM CDTEF1Pushmataha, OK0.5100
May 106:35 PM CDTEF1Benton, AR1.5100$100,000
May 106:58 PM CDTEF0Barry, MO3.8800
May 107:05 PM CDTEF0McCurtain, OK0.450
May 107:14 PM CDTEF1White, AR9.2350$25,000
May 107:42 PM CDTEF0White, AR0.08
May 107:47 PM CDTEF1Lonoke, AR2.7400
May 107:55 PM CDTEF1Sevier, AR1.5100$250,000
May 107:57 PM CDTEF1Woodruff, AR10.2500$90,000
May 107:57 PM CDTEF3Arkansas, AR14.11,3209$75 million
May 108:26 PM CDTEF1Monroe, AR4.4700$25,000
May 109:04 PM CDTEF0Hempstead, AR1.050$5,000
May 109:32 PM CDTEF1Nevada, AR2.450
May 109:33 PM CDTEF1Quitman, MS0.330$25,000
May 1010:15 PM CDTEF1Tallahatchie, MS8.71002$185,000
May 1011:00 PM CDTEF1Lauderdale, AL1.6250$100,000
May 1011:18 PM CDTEF1Marion, AL25.5400$100,000
May 1011:59 PM CDTEF1Lauderdale, AL1.0250$5,000
May 1012:27 AM CDTEF1Walker, AL9.3400$20,000
May 1012:37 AM CDTEF2Walker, AL13.5330$155,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.